Michigan, 2018Tornadoes and Damaging Wind in Michigan, September 1, 2018
September 1, 2018 · NWS GRR · 5 events in 5 counties and zones
Severe thunderstorms developed across central, southern, and southwestern Lower Michigan during the late afternoon and evening of September 1st, 2018. Four tornadoes occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $605,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed across central, southern, and southwestern Lower Michigan during the late afternoon and evening of September 1st, 2018. Four tornadoes occurred. Most of the damage was confined to trees and associated structural damage due to falling trees. Some of the storms were well-photographed and had a visible structure resembling supercell thunderstorms, including rotating rain-free updraft bases, wall clouds, and brief funnel clouds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Sep 1, 2:49 PM EST, 3 hours 1 minute earlier.
Area forecast discussion, Sep 1, 2:49 PM EST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Grand Rapids MI
349 PM EDT Sat Sep 1 2018
LATEST UPDATE...
Hydro
.SYNOPSIS...
Issued at 328 PM EDT Sat Sep 1 2018
Expect periods of showers and thunderstorms with locally heavy
rainfall through this coming week. For the most part it will be
warm and humid through the period too.
&&
.SHORT TERM...(This evening through Monday night)
Issued at 328 PM EDT Sat Sep 1 2018
The primary issue is the potential for heavy rainfall tonight. We
have an upstream shortwave (MCV) that will interact with an nearly
stationary frontal boundary and initiate another period of
showers and thunderstorms, mostly during the overnight hours.
Given precipitable water values forecast to near 2 inches, and all
the rain we have had of late, plus the reports this morning into
early this afternoon of 1 to 2 inches, seems it would not take all
that much to result in some localized flooding.
This shortwave moves out of the area Sunday only to have another
one move in Sunday night. Then on Monday that moves out so at this
point it seems tonight and Sunday night will be active weather
periods.
.LONG TERM...(Tuesday through Saturday)
Issued at 328 PM EDT Sat Sep 1 2018
The current longwave pattern favors periods of showers and
thunderstorms into next weekend. Temperatures will remain well
above normal.
There is a northern stream wave that should enhance the
convection in the Wednesday time frame, then a southerns stream
system should enhance the rainfall Fri or Saturday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 155 PM EDT Sat Sep 1 2018
For most of our TAF sites, I expect periods of thunderstorms until
just before sunrise Sunday. We have an upstream shortwave that
has an area of convection assoicated with it. That will interact
with the stalled front in the area to result in periods of
thunderstorms with locally very heavy rain.
It is possible locations like GRR, AZO, BTL will have an extend
period of showers and thunderstorms from early this evening until
around 8-10z. Most of the high resolution models are showing
this. Once that upstream system gets through most of Sunday should
be VFR. It is possible there could be some low clouds and fog
around toward sunrise but that should mix out quickly.
&&
.MARINE...
Issued at 328 PM EDT Sat Sep 1 2018
The beach hazards have diminished as winds and waves have
subsided.
&&
.HYDROLOGY...
Issued at 348 PM EDT Sat Sep 1 2018
An active and fairly wet weather pattern will remain over the region
into next weekend. Rounds of showers and storms, all with the
potential to produce very heavy rain in a short period of time, are
expected through next Saturday. Some locations will likely receive
multiple rounds of heavy rain over the next week. This will increase
the potential for flooding, especially in areas where soils remain
saturated from earlier heavy rain over the past week.
The next widespread round of heavy rainfall is expected tonight into
Sunday morning. Storms tonight may repeatedly affect the same
locations. Additional rainfall between 1 and 3 inches may fall over
much of West Michigan (slightly less east of Battle Creek and south
of Lansing), increasing the risk for flooding.
River levels are running more than 90 percent of usual levels for
this time of year, generally east of U.S. 131 and north of I-96.
This includes the Muskegon River Basin and the western portions of
the Grand and Kalamazoo River Basins. Multiple rounds of heavy rain
through next weekend may cause flooding, especially along the
smaller creeks and streams. Larger mainstem rivers such as the
Muskegon, Grand, and Kalamazoo could potentially see significant
rises if enough rain falls over the river basin, though it may take
several day for the water to work through the system.
Potential for flooding, including along main-stem rivers, will need
to be monitored throughout the next week.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch from 8 PM EDT this evening through Sunday morning
for MIZ037>040-043>046-050>052-056>058-064-071.
LM...None.
&&
SYNOPSIS...WDM
SHORT TERM...WDM
LONG TERM...WDM
AVIATION...WDM
HYDROLOGY...HLO
MARINE...WDMHazardous weather outlook, Sep 1, 3:30 PM EST, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
430 PM EDT Sat Sep 1 2018
MIZ037>040-043>046-050>052-056>059-064>067-071>074-020815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
430 PM EDT Sat Sep 1 2018
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...This evening and Tonight
Additional rounds of thunderstorms are expected both this evening
and tonight. The main threats from storms will be heavy rain and
flooding. Some of the stronger storms may contain a wind threat as
well, with gusts to around 60 mph possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Periods of showers and thunderstorms are expected during the Sunday
through Friday time frame. The main threats will continue to be
locally heavy rain and flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LMZ844>849-020815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
430 PM EDT Sat Sep 1 2018
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Additional rounds of thunderstorms are expected both this evening
and tonight. The main threats from storms over Lake Michigan will be
lightning and wind gusts in excess of 40 knots.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Periods of showers and thunderstorms are expected during the Sunday
through Friday time frame.
DUKE
In the hours before
Local storm report, Sep 1, 1:08 PM EST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
208 PM EDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HEAVY RAIN 3 SSE MIDDLEVILLE 42.67N 85.44W
09/01/2018 M1.93 INCH BARRY MI NWS EMPLOYEE
1 HOUR RAINFALL.
&&
CASSpecial weather statement, Sep 1, 1:55 PM EST, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
255 PM EDT SAT SEP 1 2018
MIZ074-011945-
Jackson MI-
255 PM EDT SAT SEP 1 2018
...SIGNIFICANT WEATHER ADVISORY...
At 254 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cambridge Junction, or 12 miles north of Hudson, moving
east northeast at 35 mph.
Winds in excess of 40 mph with downed tree limbs will be possible
with this storm.
This strong thunderstorm will be near...
Sunset Beach around 300 PM EDT.
Napoleon and Norvell around 305 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4208 8435 4225 8413 4207 8413
TIME...MOT...LOC 1854Z 240DEG 31KT 4202 8426
LAURENS
Local storm report, Sep 1, 2:33 PM EST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
333 PM EDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HEAVY RAIN 3 SW SPARTA 43.12N 85.75W
09/01/2018 M1.52 INCH KENT MI MESONET
RAINFALL OVER THE PAST 6 HOURS. SPOM4,
SPARTA AG MESONET.
&&
CASSpecial weather statement, Sep 1, 5:01 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
601 PM EDT SAT SEP 1 2018
MIZ073-012245-
Calhoun MI-
601 PM EDT SAT SEP 1 2018
...SIGNIFICANT WEATHER ADVISORY...
At 600 PM EDT, Doppler radar was tracking a strong thunderstorm
5 miles southwest of Marshall, moving northeast at 25 mph.
Winds in excess of 40 mph with downed tree limbs will be possible
with this storm.
Locations impacted include...
Albion... Marshall... Marengo...
Ceresco...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall and frequent cloud to ground lightning are also
occurring with this storm. Lightning can strike 10 miles away from a
thunderstorm.
&&
LAT...LON 4222 8517 4242 8490 4242 8472 4223 8472
4211 8501
TIME...MOT...LOC 2157Z 236DEG 22KT 4222 8507
CASSpecial weather statement, Sep 1, 5:28 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
628 PM EDT SAT SEP 1 2018
MIZ064-065-072-012315-
Kalamazoo MI-Allegan MI-Barry MI-
628 PM EDT SAT SEP 1 2018
...SIGNIFICANT WEATHER ADVISORY...
At 626 PM EDT, Doppler radar was tracking a strong thunderstorm near
Alamo, and over Otsego, moving east at 20 mph.
Winds in excess of 40 mph with downed tree limbs will be possible
with this storm.
Locations impacted include...
Parchment... Plainwell... Otsego...
Richland... Comstock Northwest... Alamo...
Delton... Cooper...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall and frequent cloud to ground lightning are also
occurring with this storm. Localized flooding is possible. Lightning
can strike 10 miles away from a thunderstorm.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4235 8577 4237 8577 4242 8576 4242 8580
4248 8578 4253 8540 4231 8544
TIME...MOT...LOC 2226Z 272DEG 17KT 4242 8575
CASSpecial weather statement, Sep 1, 5:47 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
647 PM EDT SAT SEP 1 2018
MIZ074-020015-
Jackson MI-
647 PM EDT SAT SEP 1 2018
...SIGNIFICANT WEATHER ADVISORY...
At 647 PM EDT, Doppler radar was tracking a strong thunderstorm near
Parma, or near Albion, moving east at 20 mph.
Wind gusts around 50 mph with downed tree limbs will be possible with
this storm.
This strong thunderstorm will be near...
Parma around 655 PM EDT.
Spring Arbor around 700 PM EDT.
Sandstone around 705 PM EDT.
Topkins around 710 PM EDT.
Jackson and Rives Junction around 720 PM EDT.
Michigan Center around 730 PM EDT.
Leoni around 735 PM EDT.
Grass Lake around 745 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4216 8414 4216 8471 4242 8472 4243 8414
TIME...MOT...LOC 2247Z 252DEG 19KT 4230 8467
LAURENS
Thunderstorm Wind, Kalamazoo
- When
- September 1, 5:50 PM EST
- Where
- Kalamazoo County, 2.81 mi N of Jug Corners
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 42.410, -85.620
Several trees were blown down at the intersection of AB Avenue and Douglas Avenue.
Tornado, Barry
- When
- September 1, 6:08 PM EST to 6:10 PM EST
- Where
- Barry County, 1.01 mi E of Cressery to 1.19 mi SW of Milo
- Rating
- EF0
- Path length
- 0.4 mi
- Path width
- 100 yd
- Property damage
- $150,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.429, -85.450
An NWS storm survey confirmed that an EF-0 struck near Hickory Corners. Several trees and limbs were snapped on the northwest and northern ends of Little Long Lake in Barry county. Snapped trees also fell on a home.
Tornado, Mecosta
- When
- September 1, 6:46 PM EST to 6:47 PM EST
- Where
- Mecosta County, 2.04 mi SW of Rustford to 1.37 mi S of Rustford
- Rating
- EF0
- Path length
- 0.75 mi
- Path width
- 100 yd
- Property damage
- $150,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.480, -85.360
The tornado occurred over rural parts of Mecosta county. A manufactured home was destroyed at the start of the damage path near Washington Road and 137th Avenue. The tornado then snapped trees along Washington Road before lifting at 125th Avenue.
Tornado, Jackson
- When
- September 1, 7:12 PM EST to 7:20 PM EST
- Where
- Jackson County, 0.68 mi NNW of Kibby Cobb to 0.4 mi NE of Woodville
- Rating
- EF0
- Path length
- 1.5 mi
- Path width
- 225 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.229, -84.436
The tornado mostly had damage indicating 65 mph winds but reached 80 mph at its strongest point halfway through its life. It began at the western Jackson City limits north of the Cascades Golf Course and continued north-northeast to cross Washington Avenue. The tornado then weakened near the railroad tracks near Hibbard Avenue. Many trees or limbs were snapped and several trees were uprooted.
Tornado, Clinton
- When
- September 1, 7:35 PM EST to 7:45 PM EST
- Where
- Clinton County, 3.15 mi NNE of Bath to 4.8 mi ESE of St Johns Archer Fld
- Rating
- EF0
- Path length
- 4 mi
- Path width
- 100 yd
- Property damage
- $200,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.860, -84.400
The majority of damage was concentrated in the last 1.5 miles of the path near Cutler Road to the intersection of Hollister and Round Lake Roads. Damage to trees and structures was common along the tornado path.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 1 to 6, 20188 deaths · 8 events
- Lightning Strike in Florida, September 1, 20181 death · 1 event
- Rip Current in Alabama, September 1, 20181 death · 1 event
- Flash Flooding and Flooding in Iowa, September 1 to 3, 2018$1.6 million · 23 events
- Flash Flooding and Flooding in Iowa, September 1 to 2, 2018$702,000 · 2 in hail · 38 events
- Wildfire in Colorado, September 1 to 30, 2018$3.5 million · 1 event
- Hail and Damaging Winds in Kansas, September 1 to 2, 2018$1.8 million · 2.5 in hail · 8 events
- Flooding in Wisconsin, September 1 to 30, 2018$154,000 · 17 events
- Flash Flooding and Flood in Nebraska, September 1 to 3, 2018$140,000 · 60 kt wind · 17 events
- Flash Flooding and Hail in Iowa, September 1, 2018$30,000 · 1 in hail · 36 events
- Flash Flooding and Damaging Winds in Virginia, September 1 to 2, 2018$41,000 · 70 kt wind · 16 events
- Damaging Winds and Lightning Strike in Florida, September 1 to 4, 2018$19,000 · 55 kt wind · 28 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786692, 786688, 786689, 786690, 786691.